Side effects of antidepressants on teeth and gums

Side effects of antidepressants and sedatives on teeth and gums

by Dr. Nadia Abazarnia

The side effects of psychotropic drugs may cause dental problems.

You may be prescribed psychotropic drugs either for a mental illness or to manage severe anxiety associated with dental procedures. When these drugs are used they can cause problems such as dry mouth, bruxism, surgical bleeding, hyper salivation which need preventive dental care.

Dry mouth or Xerostomia

Most antidepressants can cause dry mouth. Dental management of a patient with dry mouth requires:

  • Increased dental recalls for oral hygiene instructions, fluoride application and early intervention.
  • Use of artificial saliva products.
  • Drinking water or any type of sugarless drink throughout the day.
  • Cutting down on caffeinated beverages, alcohol, and tobacco because they contribute to a dry mouth.
  • Sugarless candy or gum can promote saliva production.
  • Salty and spicy foods can cause pain to an already dry mouth.
  • Use a humidifier at night.

Grinding of the teeth or Bruxism

It is occasionally seen with antipsychotics, antidepressants. Bruxism involves grinding of the teeth, and leads to excessive dental attrition. The complications can be reduced by the use of an occlusal splint.

Surgical bleeding

Antidepressants and some anticonvulsant drugs, can impairs platelet aggregation which can potentiate surgical bleeding and this may occur in dental patients.

Drug-induced excess salivation                                                                                      Excess saliva may compromise dental materials during dental treatment and create a difficult working environment for the dentist and pose a risk of aspiration. Anticholinergic drugs can be used for patients suffering hyper salivation, before dental work, in addition to standard measures for maintaining a dry field.

Enlarging Gums                                                                                      Also known as Gingival Overgrowth, the Enlarging Gums are caused by the Immunosuppressant Drugs, Calcium Channel Blockers, and Anti-seizure Medications etc.

Preventing side effects of medications

It is not advisable to stop the medications for the fear of the side effects affecting the oral health adversely. What is required is that you let your dentist know that you are taking these medications. Also, you should inform your doctor or physician if you are experiencing any side effects.

468 ad